Skip to main content

Ergodic decomposition of group actions on rooted trees

Abstract

We prove a general result about the decomposition into ergodic components of group actions on boundaries of spherically homogeneous rooted trees. Namely, we identify the space of ergodic components with the boundary of the orbit tree associated with the action, and show that the canonical system of ergodic invariant probability measures coincides with the system of uniform measures on the boundaries of minimal invariant subtrees of the tree. Special attention is paid to the case of groups generated by finite automata. Few examples, including the lamplighter group, Sushchansky group, and so-called universal group, are considered in order to demonstrate applications of the theorem.

This is a preview of subscription content, access via your institution.

References

  1. M. G. Benli, R. Grigorchuk, and T. Nagnibeda, “Universal groups of intermediate growth and their invariant random subgroups,” Funkts. Anal. Prilozh. 49 (3), 1–21 (2015) [Funct. Anal. Appl. 49, 159–174 (2015)].

    MathSciNet  Article  MATH  Google Scholar 

  2. I. Bondarenko, R. Grigorchuk, R. Kravchenko, Y. Muntyan, V. Nekrashevych, D. Savchuk, and Z. Šunić, “Classification of groups generated by 3-state automata over 2-letter alphabet,” Algebra Discrete Math., No. 1, 1–163 (2008); arXiv: 0803.3555 [math.GR].

    MathSciNet  MATH  Google Scholar 

  3. I. V. Bondarenko and D. M. Savchuk, “On Sushchansky p-groups,” Algebra Discrete Math., No. 2, 22–42 (2007); arXiv:math/0612200 [math.GR].

    MathSciNet  MATH  Google Scholar 

  4. J. Buescu, M. Kulczycki, and I. Stewart, “Liapunov stability and adding machines revisited,” Dyn. Syst. 21 (3), 379–384 (2006).

    MathSciNet  Article  MATH  Google Scholar 

  5. J. Buescu and I. Stewart, “Liapunov stability and adding machines,” Ergodic Theory Dyn. Syst. 15 (2), 271–290 (1995).

    MathSciNet  Article  MATH  Google Scholar 

  6. A. I. Bufetov, “Ergodic decomposition for measures quasi-invariant under a Borel action of an inductively compact group,” Mat. Sb. 205 (2), 39–70 (2014) [Sb. Math. 205, 192–219 (2014)].

    MathSciNet  Article  MATH  Google Scholar 

  7. D. B. A. Epstein, J. W. Cannon, D. F. Holt, S. V. F. Levy, M. S. Paterson, and W. P. Thurston, Word Processing in Groups (Jones and Bartlett Publ., Boston, MA, 1992).

    MATH  Google Scholar 

  8. R. H. Farrell, “Representation of invariant measures,” Ill. J. Math. 6, 447–467 (1962).

    MathSciNet  MATH  Google Scholar 

  9. N. J. Fine, “Binomial coefficients modulo a prime,” Am. Math. Mon. 54, 589–592 (1947).

    MathSciNet  Article  MATH  Google Scholar 

  10. S. V. Fomin, “On measures invariant under a group of transformations,” Izv. Akad. Nauk SSSR, Ser. Mat. 14 (3), 261–274 (1950) [Am. Math. Soc. Transl., Ser. 2, 51, 317–332 (1966)].

    Google Scholar 

  11. P. W. Gawron, V. V. Nekrashevych, and V. I. Sushchansky, “Conjugation in tree automorphism groups,” Int. J. Algebra Comput. 11 (5), 529–547 (2001).

    MathSciNet  Article  MATH  Google Scholar 

  12. R. I. Grigorchuk, “Burnside’s problem on periodic groups,” Funkts. Anal. Prilozh. 14 (1), 53–54 (1980) [Funct. Anal. Appl. 14, 41–43 (1980)].

    MathSciNet  MATH  Google Scholar 

  13. R. I. Grigorchuk, “Degrees of growth of finitely generated groups, and the theory of invariant means,” Izv. Akad. Nauk SSSR, Ser. Mat. 48 (5), 939–985 (1984) [Math. USSR, Izv. 25 (2), 259–300 (1985)].

    MathSciNet  Google Scholar 

  14. R. I. Grigorchuk, “Just infinite branch groups,” in New Horizons in Pro-p Groups (Birkhäuser, Boston, MA, 2000), Prog. Math. 184, pp. 121–179.

  15. R. Grigorchuk, “Solved and unsolved problems around one group,” in Infinite Groups: Geometric, Combinatorial and Dynamical Aspects (Birkhäuser, Basel, 2005), Progr. Math. 284, pp. 117–218.

    Chapter  Google Scholar 

  16. R. I. Grigorchuk, “Some topics in the dynamics of group actions on rooted trees,” Tr. Mat. Inst. im. V.A. Steklova, Ross. Akad. Nauk 273, 72–191 (2011) [Proc. Steklov Inst. Math. 273, 64–175 (2011)].

    MathSciNet  MATH  Google Scholar 

  17. R. Grigorchuk and P. de la Harpe, “Amenability and ergodic properties of topological groups: From Bogolyubov onwards,” arxiv: 1404.7030 [math.GR].

  18. R. I. Grigorchuk, V. V. Nekrashevich, and V. I. Sushchanskii, “Automata, dynamical systems, and groups,” Tr. Mat. Inst. im. V.A. Steklova, Ross. Akad. Nauk 231, 134–214 (2000) [Proc. Steklov Inst. Math. 231, 128–203 (2000)].

    MathSciNet  MATH  Google Scholar 

  19. R. Grigorchuk and Z. Šunić, “Schreier spectrum of the Hanoi Towers group on three pegs,” in Analysis on Graphs and Its Applications (Am. Math. Soc., Providence, RI, 2008), Proc. Symp. Pure Math. 77, pp. 183–198.

    Chapter  Google Scholar 

  20. R. I. Grigorchuk and A. Zuk, “The lamplighter group as a group generated by a 2-state automaton, and its spectrum,” Geom. Dedicata 87 (1–3), 209–244 (2001).

    MathSciNet  Article  MATH  Google Scholar 

  21. R. I. Grigorchuk and A. Zuk, “On a torsion-free weakly branch group defined by a three state automaton,” Int. J. Algebra Comput. 12 (1–2), 223–246 (2002).

    MathSciNet  Article  MATH  Google Scholar 

  22. L. Kaloujnine, “La structure des p-groupes de Sylow des groupes symétriques finis,” Ann. Sci. éc. Norm. Super., Sér. 3, 65, 239–276 (1948).

    MathSciNet  MATH  Google Scholar 

  23. A. S. Kechris and B. D. Miller, Topics in Orbit Equivalence (Springer, Berlin, 2004), Lect. Notes Math. 1852.

    Book  MATH  Google Scholar 

  24. I. Klimann, “The finiteness of a group generated by a 2-letter invertible–reversible Mealy automaton is decidable,” in Proc. 30th Int. Symp. on Theoretical Aspects of Computer Science (STACS 2013), Ed. by N. Portier and T. Wilke (Schloss Dagstuhl–Leibniz-Zent. Inform., Wadern, 2013), Leibniz Int. Proc. Inform. 20, pp. 502–513.

    Google Scholar 

  25. I. Klimann, M. Picantin, and D. Savchuk, “A connected 3-state reversible Mealy automaton cannot generate an infinite Burnside group,” in Developments in Language Theory: Proc. 19th Int. Conf., DLT 2015, Liverpool, 2015 (Springer, Cham, 2015), Lect. Notes Comput. Sci. 9168, pp. 313–325; arxiv: 1409.6142 [cs.FL].

    Chapter  Google Scholar 

  26. I. Klimann, M. Picantin, and D. Savchuk, “Orbit automata as a new tool to attack the order problem in automaton groups,” J. Algebra 445, 433–457 (2016); arxiv: 1411.0158 [math.GR].

    MathSciNet  Article  MATH  Google Scholar 

  27. A. Kolmogoroff, Grundbegriffe der Wahrscheinlichkeitsrechnung (Springer, Berlin, 1973).

    MATH  Google Scholar 

  28. G. W. Mackey, “Ergodic transformation groups with a pure point spectrum,” Ill. J. Math. 8, 593–600 (1964).

    MathSciNet  MATH  Google Scholar 

  29. V. Nekrashevych, Self-similar Groups (Am. Math. Soc., Providence, RI, 2005), Math. Surv. Monogr. 117.

    Book  MATH  Google Scholar 

  30. K. R. Parthasarathy, Probability Measures on Metric Spaces (AMS Chelsea Publ., Providence, RI, 2005).

    MATH  Google Scholar 

  31. V. A. Rokhlin, “Selected topics from the metric theory of dynamical systems,” Usp. Mat. Nauk 4 (2), 57–128 (1949) [Am. Math. Soc. Transl., Ser. 2, 49, 171–240 (1966)].

    MathSciNet  Google Scholar 

  32. D. M. Savchuk and S. N. Sidki, “Affine automorphisms of rooted trees,” Geom. Dedicata (in press); arXiv: 1510.08434 [math.GR].

  33. V. I. SuŠanski, “Periodic p-groups of permutations and the unrestricted Burnside problem,” Dokl. Akad. Nauk SSSR 247 (3), 557–561 (1979) [Sov. Math., Dokl. 20, 766–770 (1979)].

    MathSciNet  Google Scholar 

  34. V. S. Varadarajan, “Groups of automorphisms of Borel spaces,” Trans. Am. Math. Soc. 109, 191–220 (1963).

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Rostislav Grigorchuk.

Additional information

Dedicated to Vladimir Petrovich Platonov on the occasion of his 75th birthday

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Grigorchuk, R., Savchuk, D. Ergodic decomposition of group actions on rooted trees. Proc. Steklov Inst. Math. 292, 94–111 (2016). https://doi.org/10.1134/S0081543816010065

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1134/S0081543816010065

Keywords

  • STEKLOV Institute
  • Rooted Tree
  • Ergodic Component
  • Ergodic Decomposition
  • Uniform Probability Measure